Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 227, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2020, 1:10 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 1:10 PM CDT (18:10 UTC)
- Expired
- Aug 8, 2020, 1:54 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 196 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 1:14 PM CDT | HAIL 1 | 4 Wnw Nevis, MN | DIME TO QUARTER SIZED HAIL REPORTED AROUND LITTLE SAND LAKE. |
| Aug 8, 1:14 PM CDT | HAIL 1 | 5 Wnw Nevis, MN | DIME TO QUARTER SIZED HAIL REPORTED AROUND LITTLE SAND LAKE. |
| Aug 8, 1:15 PM CDT | TSTM WND DMG | 5 Wnw Nevis, MN | A FEW WERE TREES WERE BROKEN DOWN AROUND BIG SAND LAKE. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 8, 1:47 PM CDT | HAIL 1 | 2 Ene Badoura, MN | A FEW DIME TO QUARTER SIZED HAIL IN VERY HEAVY RAIN. |
| Aug 8, 1:47 PM CDT | HAIL 1 | 2 Ene Badoura, MN | A FEW DIME TO QUATTER SIZED HAIL IN VERY HEAVY RAIN. |
| Aug 8, 1:52 PM CDT | TSTM WND GST 61 | 2 E Badoura, MN | PEAK WIND MEASURED AT THE BADOURA RAWS STATION. TIME ESTIMATED BASED ON NEARBY SENSORS AND RADAR DATA. |
| Aug 8, 1:52 PM CDT | TSTM WND GST 61 | 2 E Badoura, MN | PEAK WIND MEASURED AT THE BADOURA RAWS STATION. TIME ESTIMATED BASED ON NEARBY SENSORS AND RADAR DATA. SEVERAL TREES WERE BLOWN DOWN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WUUS53 KFGF 081810
SVRFGF
MNC005-057-081915-
/O.NEW.KFGF.SV.W.0227.200808T1810Z-200808T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
110 PM CDT Sat Aug 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Hubbard County in north central Minnesota...
East central Becker County in northwestern Minnesota...
* Until 215 PM CDT.
* At 108 PM CDT, a severe thunderstorm was located near Park Rapids,
or 34 miles south of Bemidji, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Park Rapids, Akeley, Nevis, Camp Wilderness, Hubbard, Dorset and
Emmaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
If on or near lakes within portions of eastern Becker and Hubbard
counties, get away from the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4680 9484 4683 9532 4711 9506 4714 9466
4680 9466
TIME...MOT...LOC 1808Z 266DEG 32KT 4701 9510
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
193
WWUS53 KFGF 081829
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
129 PM CDT Sat Aug 8 2020
MNC005-081839-
/O.CAN.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Becker MN-
129 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BECKER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
4680 9484
TIME...MOT...LOC 1829Z 266DEG 32KT 4702 9483
$$
MNC057-081915-
/O.CON.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Hubbard MN-
129 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN HUBBARD COUNTY...
At 129 PM CDT, a severe thunderstorm was located near Nevis, or 31
miles south of Bemidji, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Akeley, Nevis, Hubbard, Chamberlain and Badoura.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
If on or near lakes within portions of eastern Becker and Hubbard
counties, get away from the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 15 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
4680 9484
TIME...MOT...LOC 1829Z 266DEG 32KT 4702 9483
HAIL...1.75IN
WIND...60MPH
$$
CJ180
WWUS53 KFGF 081854
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
154 PM CDT Sat Aug 8 2020
MNC057-081904-
/O.CAN.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Hubbard MN-
154 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
4680 9484
TIME...MOT...LOC 1852Z 266DEG 32KT 4704 9450
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:10 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 8, 1:10 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 110 PM CDT Sat Aug 8 2020 .UPDATE... Issued at 1254 PM CDT Sat Aug 8 2020 Slight adjustment to temps, based on cloud cover trends. Else no sig adjustments needed. Note that SPC has moved the Slight Risk area out of southeast ND and northwest MN, tho those area remain in a Marginal Risk area. Slight Risk still applies for west-central MN through the afternoon and early evening periods. UPDATE Issued at 1025 AM CDT Sat Aug 8 2020 Updated grids to increase POPs across southern third of CWA through the late forenoon and early afternoon. A convective cluster is moving from northcentral SD into that area... mainly along and south of a stalled frontal boundary, roughly along a Bemidji-Detroit Lakes-Lisbon line. The SPC SWODY1 update from 1251z this morning has bumped much of that area into a Marginal to Slight Risk for severe weather. Expectations are that the cluster will move largely along and either side of that boundary... based on steep mid-level lapse rates, mixed layer cape ranging from 1000-2500 j/kg, and moderate MCS maintenance capability. Thus some large hail and strong to severe wind gusts are are possible. Mainly across southeast NFD through the noon hour, and into portions of northwest and west-central MN through mid afternoon. UPDATE Issued at 627 AM CDT Sat Aug 8 2020 Thunderstorm activity has nearly cleared eastern zones with exception of a few cells near Waskish, which should move east of area by 730 AM CDT. Had added some patchy fog to Bemidji area as it had been down to one-quarter mile for about an hour. Fog not too widespread but definitely some most across northwest MN and now into the Red River Valley, where GFK has also gone down to one-quarter mile. Think any areas of dense fog will quickly rebound the next couple of hour but did expand coverage for much of eastern CWA. && .SHORT TERM...(Today through Sunday) Issued at 220 AM CDT Sat Aug 8 2020 Early morning convection continues associated with frontal boundary along intl border despite no shear in the near storm environment. Storm should continue to slowly move west to east along border area as sfc boundary translates east. Once front is across the area by mid-morning, will continue to see a day in the 80s today but with much drier dew points this afternoon and it should feel a tad bit cooler than a humid Friday as aftn dewpoints lingering in the 50s for much of the area. Expect some modest CAPE however across the southern tier of counties into Otter Tail and Wadena counties as the drier air won't be able to punch into those southern counties, keeping west central MN and the southern valley warm and humid. Chances for more scattered convection return to the area on Sunday with stronger storms capable of producing quarter sized hail once again. .LONG TERM...(Sunday night through Friday) Issued at 220 AM CDT Sat Aug 8 2020 Sunday night through Tuesday...The cold front will still be pushing through the CWA at the start of the period, with high pressure building in behind it. There will be some lingering precip over our eastern counties Sunday night, but conditions should become quiet for the beginning of the work week. Temps will be slightly cooler than seasonal averages on Monday behind the front but warming back up for Tuesday. Wednesday through Friday...The pattern turns active again with upper ridging building just to our west and southwesterly flow aloft setting up for the middle and end of the week. South to southeasterly surface winds return, bringing moisture back into the area. Some of the R and M climate percentiles are very high for Thursday night and Friday with specific humidity and QPF, which seems to indicate a wet pattern. Have fairly high POPs on and off although timing of various shortwaves is impossible to tell at this point. Temps will be on the warmer side of average with highs in the 80s and the moisture keeping lows up in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Aug 8 2020 Isolated strong to severe thunderstorm are possible south of a BJI-DTL-MRL line through the afternoon and early evening. Storms have moved south and east of KBJI and KFAR through 18z, but may redevelop in the vcnty later in the afternoon. North and west of that line expect generally VFR conditions in variable cloudiness and light northerly winds. Tonight, expect a light southerly return flow and scattered showers and thunderstorm moving into the devils lake basin after 10z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Gust SHORT TERM...Speicher LONG TERM...JR AVIATION...Gust
Hazardous weather outlook, Aug 8, 8:55 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 855 AM CDT Sat Aug 8 2020 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-091400- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 855 AM CDT Sat Aug 8 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible late Sunday afternoon and evening, mainly in the Red River Valley and west central and northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph, and even a brief tornado is possible. Activity will be more isolated across the Devils Lake basin. Additional periods of thunderstorm activity are possible later next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-024-027>032-040-NDZ038-039-049-052-053-091400- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 855 AM CDT Sat Aug 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A cluster of storms will move through the southern Red River Valley this morning into west-central Minnesota through early to mid afternoon. This cluster may bring gusty winds up to 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible late Sunday afternoon and evening, mainly in the Red River Valley and west central and northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph, and even a brief tornado is possible. Activity will be more isolated across the Devils Lake basin. Additional periods of thunderstorm activity are possible later next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 8, 11:26 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL WNW NARY 47.37N 94.82W
08/08/2020 E1.00 INCH Hubbard MN 911 CALL CENTER
HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY
LINE.
&&
GGUSTLocal storm report, Aug 8, 11:28 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL 5 WNW NARY 47.39N 94.92W
08/08/2020 E1.00 INCH Hubbard MN 911 CALL CENTER
HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY
LINE.
&&
GGUSTLocal storm report, Aug 8, 11:54 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 AM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 2 N LAKE GEORGE 47.23N 94.99W
08/08/2020 E1.00 INCH Hubbard MN PUBLIC
NICKEL TO QUARTER SIZED HAIL FOR A COUPLE OF MINUTES.
&&
GGUSTLocal storm report, Aug 8, 12:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1213 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM HAIL 2 ENE LAKE GEORGE 47.21N 94.95W
08/08/2020 E1.50 INCH Hubbard MN PUBLIC
VARIABLE FROM SMALL MARBLE TO A FEW PING PONG BALL SIZED.
EVENT ONGOING.
&&
GGUSTSpecial weather statement, Aug 8, 12:30 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1230 PM CDT Sat Aug 8 2020
MNZ017-023-024-028-081830-
East Becker MN-South Clearwater MN-Hubbard MN-South Beltrami MN-
1230 PM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...SOUTH CENTRAL
BELTRAMI...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES
UNTIL 130 PM CDT...
At 1229 PM CDT, Doppler radar was tracking strong thunderstorms from
Many Point Lake, or 25 miles northeast of Detroit Lakes, to near
Bemidji moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Park Rapids, Plantagenet Lake, Bad Medicine Lake, Nevis, Lake George,
Many Point Lake and Osage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4741 9467 4711 9466 4685 9487 4697 9565
4719 9550 4749 9499 4741 9461
TIME...MOT...LOC 1729Z 266DEG 32KT 4708 9548
CJLocal storm report, Aug 8, 12:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 4 SSE LAKE GEORGE 47.15N 94.96W
08/08/2020 E1.00 INCH Hubbard MN PUBLIC
NICKEL TO QUARTER SIZED HAIL.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:00 PM CDT | Special Weather Statement | FGF | Hubbard | 15 min |
| Aug 7, 7:21 PM CDT | Tornado Warning | FGF | Becker, Hubbard | 39 min |
| Aug 7, 7:44 PM CDT | Special Weather Statement | FGF | Hubbard | 31 min |
| Aug 7, 7:53 PM CDT | Tornado Warning | FGF | Hubbard | 52 min |
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 13 min |
| Aug 7, 9:00 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 60 min |
| Aug 8, 1:58 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 62 min |
| Aug 8, 5:18 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 27 min |
| Aug 8, 9:22 AM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Aug 8, 9:27 AM CDT | Special Weather Statement | FGF | Beltrami | 63 min |
| Aug 8, 10:17 AM CDT | Special Weather Statement | FGF | Clearwater | 58 min |
| Aug 8, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 51 min |
| Aug 8, 11:16 AM CDT | Special Weather Statement | FGF | Hubbard | 59 min |
| Aug 8, 11:38 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 52 min |
| Aug 8, 12:27 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 48 min |
| Aug 8, 12:30 PM CDT | Special Weather Statement | FGF | Hubbard | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.